Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 1, NWS Sioux Falls, SD

April 8, 1999Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 8, 1999, 10:23 AM CDT for Ida County, Woodbury County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1999, 10:23 AM CDT (15:23 UTC)
Expired
Apr 8, 1999, 10:55 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.4 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 081523 RRA
SVRFSD
IAC093-193-081555-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 AM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IDA COUNTY IN NORTHWESTERN IOWA
  SOUTHEASTERN WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 1055 AM CDT

* AT 1020 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 39 MILES
  SOUTHEAST OF SIOUX CITY OR 2 MILES SOUTH OF DANBURY... MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE CREEK             AROUND 1030 AM CDT
  HOLSTEIN                 AROUND 1045 VAM CDT
  GALVA                    AROUND 1050 AM CDT

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

BLOOM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:20 AM CDT, 3 minutes earlier.

Area forecast discussion, Apr 8, 10:20 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU APR 8 1999

SAT PIX SHOWS DRY SLOT NUDGING INTO CNTRL NEB. SVR AND NEAR SVR WX HAS
BROKEN OUT ON NOSE OF DRY SLOT CLOSE TO SUX ZONE. UPDATED ZONES EARLIER
TO TAKE OUT MENTION OF TIMING OF RA/TSRA AS THE ACTIVITY IS ALREADY
HERE. LTG DETECTION LIT UP LIKE A CHRISTMAS TREE JUST SOUTHEAST OF KSUX.
WL MONITOR ZONES AND UPDATE AGAIN< AS NEEDED.

.FSD...NONE
FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 11:27 AM CDTSevere Thunderstorm WarningFSDWoodbury33 min
Apr 8, 12:14 PM CDTSevere Thunderstorm WarningFSDIda31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.